Idaho, 2017Heavy Snow in Idaho, February 3 to 6, 2017
February 3 to 6, 2017 · NWS OTX · 14 events in 3 counties and zones
A deep Pacific moisture feed became directed into the Idaho Panhandle beginning February 3rd and continuing through February 6th. Many valley locations south of Sandpoint received heavy snow on February 3rd but a warm front began to lift snow levels from south to north on February 4th and then stalled over far northern Idaho.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep Pacific moisture feed became directed into the Idaho Panhandle beginning February 3rd and continuing through February 6th. Many valley locations south of Sandpoint received heavy snow on February 3rd but a warm front began to lift snow levels from south to north on February 4th and then stalled over far northern Idaho. This resulted in a change over to rain in the lower elevation southern valleys but also multiple days of heavy snow in the higher mountains of central Idaho and in the valleys from Sandpoint northward to the Canadian border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 3, 3:56 AM PST, 4 hours 4 minutes earlier.
Area forecast discussion, Feb 3, 3:56 AM PST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
356 AM PST Fri Feb 3 2017
.SYNOPSIS...
Accumulating snow returns to the region today with a transition
over to rain from south to north over the weekend and heavy snow
at times in the mountains. Unsettled conditions with periods of
mountain snow and valley rain or snow will continue through next
week.
&&
.DISCUSSION...
Today through Saturday...Active winter weather returns with a
vengeance through the next 24 to 36 hours (and beyond) as the
satellite depicted offshore upper low approaches the region today
sending it's initial wave of moisture through the region and then
ejects inland through the forecast area tonight and
Saturday...with an extended period of upslope snow driving into
the Idaho Panhandle and northeast Washington mountains.
The first wave of precipitation will envelope the forecast area
this morning from the southwest to northeast...mainly driven by
isentropic ascent in moist southwest flow over the cold boundary
layer in-situ air mass. Just about everywhere in the basin and
valleys will experience at least a couple inches of snow today as
this initial wave passes with three to 5 inches in the mountains.
Only the lowest elevations around Lewiston will likely change
over to rain late today...after picking up some light snow
accumulations this morning.
An almost imperceptible break period this afternoon may occur in
the lee of the Cascades behind this initial wave...but conditions
will deteriorate again this evening back into steady light
accumulating snow as the remnants of the offshore upper low starts
to transit the region adding a mid level cold front to the
lifting dynamics...leading to another 1 to 3 inches across the
Columbia Basin and the valleys north and east of the basin with
higher amounts in the mountains.
On Saturday models are in good agreement in digging another upper
low out of Canada into the offshore waters. This incipient trough
is apparent on the water vapor satellite loop and lends confidence
to this eventuality...which is important because the development
of this offshore low may assist in pushing a warm front northward
on Saturday in the southwest flow ahead of it...leading to
guarded confidence that low elevation snow will change over to
largely rain or wet non-accumulating snow by Saturday afternoon
over the eastern basin and maybe penetrating some of the valleys
of the northeast Washington and north Idaho mountain zones. This
pseudo southwest orographic regime will also suppress but not
completely shut down further snow accumulation in the deep basin
and Cascades lee zones on Saturday.
Until then a slow but steady accumulation of white stuff is
virtually assured north and west of the Snake River Valley adding
up to a general 2 to 4 inches in the basin and potentially 4 to 8
inches or more in the valleys surrounding the basin. The mountains
will be hit quite hard with this system with the snow level
struggling to reach 3000 feet in the northern Panhandle and only
to around 4000 feet or so in the Blues and central Panhandle
mountains.
As such...all the currently valid Winter Weather highlights still
look good and no significant changes will be made with the early
morning update. /Fugazzi
Saturday night through Monday: Confidence remains high that this period
will feature several rounds of precipitation...however exact
precipitation type has wavered some leading to lower confidence
for the northern zones including locations along and north of Hwy
2. In the wake of Saturday's warm front, a cold front will sag
into the region and stall across the Upper Columbia Basin east
into North Idaho. North of the boundary, snow looks to be the
dominate precipitation type as advertised in 0-4km max wetbulb
profiles. South of the boundary will largely be rain below 3000
feet and locally higher near the Blue Mtns and Camas Prairie.
Weaker shortwaves ejecting from the offshore low could waver the
boundary slightly north as it approaches and south once it passes
to the east but these shifts should be minimal until late Sunday
into Monday when a deep, upper low tracks charges inland leading
to deepening cyclogenesis and potential for moderate to heavy
precipitation across the region.
If the boundary is stagnant, it is conceivable that some northern
valleys remain all snow with amounts possibly piling up over the
24-36 hour period. Those under the boundary could see a mix of
snow and rain, possibly changing several times and high
uncertainty for snow amounts while areas firmly south of the
boundary will largely be rain. It is a challenging low confidence
forecast in these regards with a high likelihood for additional
changes but given the trends this evening and changes to the
forecast snow amounts were increased for valleys along and north
of Hwy 20 with the idea that precip will only switch over to rain
briefly Sunday night. Snow levels were also lower some for the lee
of the Cascades and into the Waterville Plateau given earlier
reasoning with 0-4km max wetbulb profiles via the European which
captured the air mass well with a mixed precipitation event a few
weeks ago. It has support from the Canadian and some runs of the
NAM.
The placement of the boundary will also dictate how far north gusty
winds will occur. We are looking at generally breezy conditions
for Saturday night and Sunday then becoming windy Sunday night
into Monday with the passage of a 990mb low and strong cold front.
Timing is looking slower than previous thought with the cold
front arriving between 17-20z. With the passage of the front,
expect a sharp increase in sustained winds toward 20 mph with the
potential for gusts 30-40 mph before decreasing 20-30 mph in the
late afternoon.
Tuesday through Wednesday night: Mountain showers will linger in the
Idaho Panhandle and NE WA, Tuesday and Wednesday while the
remainder of the region receives a break in the precipitation with
cool temperatures. The drying is most pronounced on Wednesday vs
Tuesday as models indicate one last disturbance tracking through
northern Oregon possibly expanding a shield of light snow into
extreme southern WA and lower Idaho Panhandle.
Thursday onward: Medium range models continue to indicate the potential
for unsettled weather to return with a mild and wet frontal
system Thursday before a low amplitude jet sets up across the
Pacific and Wrn US. It looks to start off as snow and quickly
transition to rain from south to north but given the faster
timing, the rain may not make it all the way into the northern
valleys before precipitation shuts off. Regardless, better mixing
and westerly flow should allow the air mass to finally mix out
with snow level rising above most valley floors. /sb
&&
.AVIATION...
12Z TAFS: Two waves of steady snow will transit the region today
and tonight. A warm front will bring a 3 to 5 hour period of snow
to all TAF sites this morning at KMWH and KEAT and through the
afternoon at the eastern TAF sites. KLWS is expected to turn to
rain with mainly MVFR ceilings this afternoon. A second trailing
cold front will bring another round of snow to all TAF sites
except KLWS tonight. Periods of IFR and possibly LIFR conditions
will be common at most TAF sites during these snowy periods...with
IFR conditions under low stratus ceilings during the break
periods. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 28 26 35 33 36 31 / 100 100 90 100 90 100
Coeur d'Alene 30 26 37 33 37 31 / 100 100 100 100 90 100
Pullman 32 32 39 35 40 33 / 90 100 100 80 70 50
Lewiston 36 34 43 37 44 37 / 70 100 80 70 40 30
Colville 26 24 34 32 36 33 / 100 100 90 100 70 100
Sandpoint 27 26 34 32 36 32 / 100 100 100 100 100 100
Kellogg 29 27 34 33 36 31 / 100 100 100 100 90 100
Moses Lake 27 23 34 32 36 31 / 90 70 40 50 60 70
Wenatchee 24 22 31 28 32 30 / 100 70 30 40 70 80
Omak 26 24 32 28 33 30 / 80 70 40 60 50 90
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 AM this morning to 10 AM PST
Saturday for Idaho Palouse.
Winter Storm Warning from 10 AM this morning to 4 PM PST
Saturday for Central Panhandle Mountains-Coeur d'Alene Area-
Northern Panhandle.
WA...Winter Weather Advisory from 7 AM this morning to 10 AM PST
Saturday for Okanogan Highlands-Spokane Area-Upper Columbia
Basin-Washington Palouse.
Winter Weather Advisory until 4 AM PST Saturday for Moses Lake
Area-Okanogan Valley-Waterville Plateau-Wenatchee Area.
Winter Storm Warning from 10 AM this morning to 4 PM PST
Saturday for Northeast Mountains.
Winter Weather Advisory until 10 AM PST Saturday for East Slopes
Northern Cascades.
&&Hazardous weather outlook, Feb 3, 6:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PST FRI FEB 3 2017
IDZ026-027-WAZ031-032-041400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
600 AM PST FRI FEB 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP TODAY. LIGHT ACCUMULATIONS ON ROADS MAY
CREATE SLICK DRIVING CONDITIONS THIS MORNING BEFORE SNOW CHANGES
TO RAIN BELOW 2500 FEET ELEVATION THIS AFTERNOON. MODERATE SNOW
ACCUMULATIONS ARE LIKELY ON THE CAMAS PRAIRIE AND THE BLUE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ002-003-WAZ033>036-041-043-044-041400-
COEUR D'ALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
600 AM PST FRI FEB 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL BEGIN LATE THIS MORNING AND CONTINUE THROUGH
TONIGHT. LIGHT TO MODERATE ACCUMULATIONS ARE EXPECTED TODAY
THROUGH TONIGHT IN THE DEEP BASIN WITH MODERATE TO HEAVY
ACCUMULATIONS OVER THE RISING TERRAIN OF THE EASTERN BASIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL TRANSITION TO A WINTRY MIX AND THEN RAIN OVER MOST OF
THE COLUMBIA BASIN AND OKANOGAN VALLEY BY SATURDAY NIGHT OR
SUNDAY.
THE ACTIVE WEATHER PATTERN FEATURING MOSTLY RAIN BUT WITH PERIODS
OF SNOW WILL CONTINUE THROUGH MUCH OF THE UPCOMING WORK WEEK.
IDZ001-004-WAZ037-038-042-041400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
600 AM PST FRI FEB 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STEADY SNOW WILL DEVELOP OVER THE REGION TODAY AND CONTINUE
THROUGH TONIGHT. HEAVY SNOW ACCUMULATIONS ARE LIKELY OVER THE
MOUNTAINS AND VALLEYS OF NORTHEAST WASHINGTON AND THE IDAHO
PANHANDLE WITH MODERATE TO HEAVY SNOW ACCUMULATIONS OVER THE
CASCADES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SLOW TRANSITION FROM SNOW TO A WINTRY MIX OR RAIN IS EXPECTED
ON SATURDAY IN THE SOUTHERN VALLEYS...WITH HEAVY SNOW CONTINUING
IN THE MOUNTAINS MAKING TRAVEL ACROSS AREA PASSES TREACHEROUS. IN
THE METHOW VALLEY AND VALLEYS NEAR CANADA COLDER AIR WILL REMAIN
IN PLACE WHERE A FOOT OR MORE OF SNOW WILL BE POSSIBLE.
THE ACTIVE WEATHER PATTERN FEATURING VALLEY RAIN BUT WITH PERIODS
OF SNOW...AND CONTINUED MOUNTAIN SNOW WILL CONTINUE THROUGH MUCH
OF THE UPCOMING WORK WEEK.
Heavy Snow, Northern Panhandle
- When
- February 3, 8:00 AM PST to February 6, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Over three days from February 2nd through the morning of February 6th 15.7 inches of new snow accumulation was recorded at Sagle.
Heavy Snow, Northern Panhandle
- When
- February 3, 8:00 AM PST to February 6, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Over three days from February 2nd through the morning of February 6th, 14 inches of new snow accumulation was recorded near Priest River.
Heavy Snow, Northern Panhandle
- When
- February 3, 8:00 AM PST to February 6, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Over three days from February 2nd through the morning of February 6th, 22.8 inches of new snow accumulation was recorded 10 miles northeast of Hope.
Heavy Snow, Northern Panhandle
- When
- February 3, 8:00 AM PST to February 6, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Over three days from February 2nd through the morning of February 6th, 26.5 inches of new snow accumulation was recorded near Elmira.
Heavy Snow, Northern Panhandle
- When
- February 3, 8:00 AM PST to February 6, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Over three days from February 2nd through the morning of February 6th an observer just south of Bonners Ferry recorded 28.3 inches of new snow accumulation. Another CoCoRahs observer just north of Bonners Ferry recorded 29.5 inches of new snow during the same time period.
Heavy Snow, Northern Panhandle
- When
- February 3, 8:00 AM PST to February 6, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Over three days from February 2nd through the morning of February 6th, 32.5 inches of new snow accumulation was recorded near Naples.
Heavy Snow, Northern Panhandle
- When
- February 3, 8:00 AM PST to February 6, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Over three days from February 2nd through the morning of February 6th, 29 inches of new snow accumulation was recorded Bonners Ferry.
Heavy Snow, Central Panhandle Mountains
- When
- February 3, 11:00 AM PST to February 6, 4:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The Silver Mountain Ski Resort reported a three day total of 40 inches of new snow accumulation. Lookout Pass Ski Resort reported between 40 and 50 inches of new snow during the same period.
Heavy Snow, Central Panhandle Mountains
- When
- February 3, 1:00 PM PST to February 5, 11:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The Prichard COOP Observer reported a two day snowfall total of 32 inches, falling from the afternoon of February 3rd through the afternoon of the 5th.
Heavy Snow, Coeur D'Alene Area
- When
- February 3, 1:00 PM PST to February 4, 8:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Six inches of new snow was reported at Hayden.
Heavy Snow, Coeur D'Alene Area
- When
- February 3, 1:00 PM PST to February 4, 8:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
An observer 6 miles south of Huetter reported 10.5 inches of new snow.
Heavy Snow, Northern Panhandle
- When
- February 3, 1:00 PM PST to February 4, 10:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
An observer near Spirit lake reported 11.5 inches of new snow accumulation.
Heavy Snow, Central Panhandle Mountains
- When
- February 3, 3:00 PM PST to February 4, 8:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
An observer at St. Maries reported 7.6 inches of new snow.
Heavy Snow, Coeur D'Alene Area
- When
- February 3, 5:00 PM PST to February 4, 7:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
An observer at Huetter measured 12.5 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Montana, February 3 to 4, 2017$50,000 · 6 events
- Flash Flood and Flooding in California, February 3, 2017$23,000 · 18 events
- Heavy Snow in Washington, February 3 to 6, 201711 events
- Winter Weather in Wyoming, February 3 to 4, 20178 events
- Winter Storm and High Wind in Wyoming, February 3 to 5, 201766 kt wind · 7 events
- Winter Storm in Oregon, February 3 to 4, 20173 events
- Heavy Snow in Idaho, February 3 to 4, 2017$8,000 · 3 events
- Avalanche and Winter Weather in Idaho, February 3 to 5, 20173 events
- Winter Storm in Washington, February 3 to 4, 20172 events
- Winter Weather in Colorado, February 3 to 4, 20172 events
- Wildfire in Oklahoma, February 3, 20171 event
- Dense Fog in Utah, February 3, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677411, 677412, 677413, 677414, 677416, 678505, 678506, 677391, 677396, 677407, 677408, 677410, 677401, 677402.